Metronidazole has been used to treat a broad range of infections over the decades, and its safety profile has been presumably well studied. However, neurological severe adverse events after prescription and nonprescription use of metronidazole is well recognized but underdiagnosed.
We report the case of a 48-year-old Indian man who presented with unremitting symptoms of peripheral neuropathy along with a silent callosal lesion in the splenium (“boomerang” sign). Because he had visited 3 neurologists previously, there were many targeted and nontargeted investigations, which failed to reach an etiological diagnosis and hence to provide relief. The patient was questioned about a potential neurotoxin exposure, and at that point, he said that he had been taking metronidazole for a long time, without any supervision, as an over-the-counter remedy for self-diagnosed “chronic amebiasis.” On stopping metronidazole, he recovered gradually. In the sixth month of follow-up, brain magnetic resonance imaging showed disappearance of the callosal lesion and significant improvement in the nerve conduction studies.
Clinicians should keep metronidazole toxicity in mind while dealing with a case of cytotoxic lesion of the corpus callosum with splenium involvement and peripheral neuropathy.